Research Letter

Should we consider all statins the same? A reasonable approach from a rural GP may limit iatrogenic burden

AUTHORS

name here
Cecilia Soavi1
MD

name here
Marcello Cavicchi2
MD

name here
Angelo Cavicchi3
MD

name here
Ferdinando Petrazzuoli4
MD, PhD *

AFFILIATIONS

1, 2, 3 AUSL Ferrara, Emilia Romagna Region, Italy

4 Department of Clinical Sciences in Malmö, Centre for Primary Health Care Research, Lund University, Malmö, Sweden

ACCEPTED: 22 October 2022


early abstract:

Context: Liver toxicity is a known but rare side effect of HMG-CoA reductase inhibitors (statins), and it is not yet defined whether there is cross-reactivity between the different statins in susceptibility to liver injury. Here we report a case of atorvastatin-induced hepatitis, in a patient tolerant to simvastatin.
Issue: A 72-year-old Caucasian woman had been taking simvastatin 40 mg qd for several years due to high blood pressure and dyslipidaemia. In September 2019 she was admitted to hospital because of acute myocardial infarction and atrial fibrillation and treated with angioplasty and coronary stenting. At discharge she was prescribed apixaban 5 mg bid and atorvastatin 40 mg qd. Several weeks later, because of the appearance of skin jaundice she was admitted to hospital where laboratory analyses revealed hypertransaminasemia. At hospital the hepatitis was considered to be an adverse side effect of apixaban, which was stopped along with atorvastatin. Symptoms rapidly improved but, after a cardiologist consultation, the reinitiation of statin therapy caused the reoccurrence of the symptoms (itching) and signs (a slight increase of bilirubin). Statin therapy was immediately discontinued again with rapid recovery. After a short period on monacolin, her rural GP decided to reinitiate simvastatin again. The follow up showed absolute absence of adverse side effects.
Lesson learned: We consider this case of interest because the patient showed different tolerance profiles with three different statins: she had tolerated simvastatin for years, then developed a cholestatic hepatitis several weeks after switching to atorvastatin and had a slight relapse a few days after re-starting therapy with rosuvastatin but remained tolerant to simvastatin. The knowledge and trust generated by the repeated contact between the patient and her GP, typical of a rural setting, supported the doctor's confidence in resuming statin therapy in this problematic patient.